Remote Access Transactions of the American Mathematical Society
Green Open Access

Transactions of the American Mathematical Society

ISSN 1088-6850(online) ISSN 0002-9947(print)



On the module structure of free Lie algebras

Authors: R. M. Bryant and Ralph Stöhr
Journal: Trans. Amer. Math. Soc. 352 (2000), 901-934
MSC (1991): Primary 17B01; Secondary 20C20
Published electronically: October 6, 1999
MathSciNet review: 1621725
Full-text PDF Free Access

Abstract | References | Similar Articles | Additional Information

Abstract: We study the free Lie algebra $L$ over a field of non-zero characteristic $p$ as a module for the cyclic group of order $p$ acting on $L$ by cyclically permuting the elements of a free generating set. Our main result is a complete decomposition of $L$ as a direct sum of indecomposable modules.

References [Enhancements On Off] (What's this?)

  • Yu. A. Bahturin, Identical relations in Lie algebras, VNU Science Press, b.v., Utrecht, 1987. Translated from the Russian by Bahturin. MR 886063
  • A. Brandt, ‘The free Lie ring and Lie representations of the full linear group’, Trans. Amer. Math. Soc., 56 (1944), 528–536.
  • R. M. Bryant, ‘Cyclic groups acting on free Lie algebras’, in P. H. Kropholler, G. A. Niblo and R. Stöhr (editors) ‘Geometry and Cohomology in Group Theory’, London Mathematical Society Lecture Note Series, 252, Cambridge University Press, Cambridge, 1998, pp. 39–44.
  • R. M. Bryant and R. Stöhr, Fixed points of automorphisms of free Lie algebras, Arch. Math. (Basel) 67 (1996), no. 4, 281–289. MR 1407330, DOI
  • Stephen Donkin and Karin Erdmann, Tilting modules, symmetric functions, and the module structure of the free Lie algebra, J. Algebra 203 (1998), no. 1, 69–90. MR 1620709, DOI
  • Nathan Jacobson, Lie algebras, Interscience Tracts in Pure and Applied Mathematics, No. 10, Interscience Publishers (a division of John Wiley & Sons), New York-London, 1962. MR 0143793
  • L. G. Kovács and R. Stöhr, ‘Lie powers of the natural module for $GL(2)$’, J. Algebra, to appear.
  • G. P. Kukin, Subalgebras of free Lie $p$-algebras, Algebra i Logika 11 (1972), 535–550, 614 (Russian). MR 0318251
  • Christophe Reutenauer, Free Lie algebras, London Mathematical Society Monographs. New Series, vol. 7, The Clarendon Press, Oxford University Press, New York, 1993. Oxford Science Publications. MR 1231799
  • M. W. Short, A conjecture about free Lie algebras, Comm. Algebra 23 (1995), no. 8, 3051–3057. MR 1332165, DOI
  • Ralph Stöhr, On torsion in free central extensions of some torsion-free groups, J. Pure Appl. Algebra 46 (1987), no. 2-3, 249–289. MR 897018, DOI
  • R. M. Thrall, ‘On symmetrized Kronecker powers and the structure of the free Lie ring’, Amer. J. Math., 64 (1942), 371–388.
  • G. E. Wall, On the Lie ring of a group of prime exponent, Proceedings of the Second International Conference on the Theory of Groups (Australian Nat. Univ., Canberra, 1973) Springer, Berlin, 1974, pp. 667–690. Lecture Notes in Math., Vol. 372. MR 0357630
  • F. Wever, ‘Über Invarianten von Lieschen Ringen’, Math. Annalen, 120 (1949), 563–580.
  • E. Witt, ‘Die Unterringe der freien Lieschen Ringe’, Math. Z., 64 (1956), 195–216.

Similar Articles

Retrieve articles in Transactions of the American Mathematical Society with MSC (1991): 17B01, 20C20

Retrieve articles in all journals with MSC (1991): 17B01, 20C20

Additional Information

R. M. Bryant
Affiliation: Department of Mathematics, UMIST, Manchester M60 1QD, United Kingdom

Ralph Stöhr
Affiliation: Department of Mathematics, UMIST, Manchester M60 1QD, United Kingdom

Received by editor(s): August 20, 1997
Published electronically: October 6, 1999
Article copyright: © Copyright 1999 American Mathematical Society